New Mexico, 2024

High Wind in New Mexico, January 8, 2024

January 8, 2024 · NWS MAF · 1 event in 1 county or zone

A closed upper low over the Texas Panhandle with a potent jet stream rounding its base led to widespread westerly high winds across much of southeast New Mexico and west Texas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A closed upper low over the Texas Panhandle with a potent jet stream rounding its base led to widespread westerly high winds across much of southeast New Mexico and west Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 8, 4:27 AM MST, 4 hours 13 minutes earlier.

Area forecast discussion, Jan 8, 4:27 AM MST, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
527 AM CST Mon Jan 8 2024

...New AVIATION...

.SHORT TERM...
(Today through Tuesday afternoon)
Issued at 340 AM CST Mon Jan 8 2024

The southerly low-level jet is screaming early this morning across
the Lower Trans Pecos and the Permian Basin. Wind speeds of 50-60
kts aloft were observed by area VAD profilers leading to widespread
advisory level winds across the aforementioned areas this morning.
Wind speeds are beginning to gradually weaken as a result of the
increasing strength of the nocturnal inversion and with the
development and progression of a surface pressure trough across
portions of the area. Gusty southerly winds are expected to continue
through the remainder of the morning with even stronger west winds
beginning to overspread the higher elevations and adjacent plains
across western portions of the area.

These winds are the result of a large upper-level low centered over
New Mexico this morning. This system will continue to slide east
throughout the morning and afternoon bringing with it even more wind
behind a strong Pacific front. Thanks to a 60-80 kt 700 mb westerly
jet streak rounding the base of the upper-level low this afternoon
widespread high winds can be expected across the higher elevations,
the adjacent plains, and along the Trans Pecos. Further to the east,
winds will be a bit weaker but still firmly within advisory level
across the remainder of the area. It has been dry lately across much
of the area and blowing dust is inevitable as a result of these
winds. Temperatures this afternoon can be expected to be below
normal, mainly in the 40s and low 50s, with the post frontal
airmass. Combine these cool temperatures with the strong winds and
it will feel chilly this afternoon across the area.

Heading into tonight, the upper-level low ejects to the east of the
area and the surface pressure gradient begins to slacken. Winds
remain somewhat elevated even tonight but a slow and gradual
decrease in wind speeds is expected. It is going to be very cold
tonight with temperatures in the 20s and low 30s for the majority of
locations. Combine these temperatures with the remaining winds and
its going to feel like temperatures are in the teens for your
Tuesday morning. Things continue to quiet down as surface high
pressure begins to build into the region by afternoon. Winds become
light and skies should be sunny. Temperatures remain cool with upper
40s to low 50s for most to round out the start of the week.

-Chehak

&&

.LONG TERM...
(Tuesday night through Sunday)
Issued at 340 AM CST Mon Jan 8 2024

A series of upper-level shortwaves will move through the region
though next weekend, with little opportunities for precipitation,
but lots for wind and a roller coaster of temperatures.

Wednesday, West Texas and Southeast New Mexico will be in between
systems under zonal-to-northwest flow aloft.  Westerly downslope
warming will ramp up afternoon highs over Tuesday's, to ~ 6-8F above
normal.  Thursday, flow aloft will begin transitioning to southwest
with the approach of the next upper trough.  Leeside troughing on
the Front Range ahead of this feature will increase westerlies, and
high winds look to redevelop beginning Thursday morning in the
Guadalupes.  Wind advisories may be needed farther east during the
afternoon.  Temperatures look very similar to Wednesday's, although
they may come down a degree or so northwest, and increase a degree
or so southeast.

The trough arrives Thursday night.  Unfortunately, a cold front will
drop in behind it, ending the pleasant temperatures throughout the
region.  Long-range models develop a slight chance of -RASN Thursday
evening from the Guadalupes south to the upper Presidio Valley and
out into the Davis Mountains, but snow accumulations attm look to be
under 1/2" and confined to the Guadalupes.

Friday, highs drop to ~ 5-7F below normal in blustery northwest
flow, with high winds continuing through the evening in the
Guadalupes.  Conditions look to be similar to today's, only not
quite as windy.

Temperatures rebound somewhat over the weekend under northwest-to-
zonal flow aloft, with below-normal highs expected east of the
Pecos, and above-normal west.  Other than Thursday evening, extended
grids stay dry.

&&

.AVIATION...
(12Z TAFS)
Issued at 524 AM CST Mon Jan 8 2024

Strong west winds are beginning to overspread the region this
morning. Winds will continue to strengthen after sunrise as
daytime vertical mixing commences. Afternoon wind gusts up to
40-55 kts are possible at all TAF sites through the afternoon and
evening. Blowing dust is also possible due to these winds that
could result in visibility reductions. Winds gradually weaken and
become northwesterly tonight.

&&

.FIRE WEATHER...
Issued at 340 AM CST Mon Jan 8 2024

Although ERCs remain well-below normal (0-49th percentile),
increased 20-ft winds will combine with critical RH, mainly along
and south of I-10 to yield RFTIs of up to 7-8, mainly lower Brewster
County and along the Rio Grande.  In lieu of an area-wide RFD, we'll
issue a RFW for all areas RFTI 5 or greater.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               51  29  50  33 /   0   0   0   0
Carlsbad                 47  22  52  32 /   0   0   0   0
Dryden                   55  32  58  33 /   0   0   0   0
Fort Stockton            50  29  54  35 /   0   0   0   0
Guadalupe Pass           38  21  42  29 /   0   0   0   0
Hobbs                    46  23  48  30 /   0   0   0   0
Marfa                    42  15  47  23 /  10   0   0   0
Midland Intl Airport     49  28  49  33 /   0   0   0   0
Odessa                   49  28  49  33 /   0   0   0   0
Wink                     50  26  52  31 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until midnight CST /11 PM MST/ tonight for
     Chinati Mountains-Davis Mountains-Davis Mountains Foothills-
     Eastern Culberson County-Guadalupe Mountains Above 7000
     Feet-Guadalupe and Delaware Mountains-Marfa Plateau-Van
     Horn and Highway 54 Corridor.

     Wind Advisory until 9 PM CST this evening for Lower Brewster
     County-Presidio Valley.

     High Wind Warning until midnight CST tonight for Central
     Brewster County-Chisos Basin-Loving-Pecos-Reeves County
     Plains-Ward-Winkler.

     Wind Advisory until 9 PM CST this evening for Andrews-Borden-
     Crane-Dawson-Ector-Gaines-Glasscock-Howard-Martin-Midland-
     Mitchell-Reagan-Scurry-Terrell-Upton.

     Wind Advisory until 6 AM CST early this morning for Pecos-Ward-
     Winkler.

     Red Flag Warning from 10 AM this morning to 10 PM CST this
     evening for Central Brewster County-Chinati Mountains-
     Chisos Basin-Lower Brewster County-Marfa Plateau-Pecos-
     Presidio Valley-Reeves County Plains-Terrell-Upton.

NM...High Wind Warning until 11 PM MST this evening for Eddy County
     Plains-Guadalupe Mountains of Eddy County.

     Wind Advisory until 8 PM MST this evening for Central Lea County-
     Northern Lea County.

     High Wind Warning until 11 PM MST this evening for Southern Lea
     County.

&&

SHORT TERM...91
LONG TERM....44
AVIATION...91
Hazardous weather outlook, Jan 8, 2:40 AM MST, 6 hours before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
340 AM CST Mon Jan 8 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-090945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
340 AM CST Mon Jan 8 2024 /240 AM MST Mon Jan 8 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

A High Wind Warning is in effect through this evening for most of
West Texas and Southeast New Mexico along and west of the Pecos.
Blowing dust may reduce visibility.

A Wind Advisory is in effect through early evening for the rest of
West Texas and Southeast New Mexico.  Blowing dust may reduce
visibility.

A Red Flag Warning is in effect through this evening for the Chinati
Mountains, Chisos Basin, Marfa Plateau, central and lower Brewster
County, Reeves County plains, and Pecos, Terrell, and Upton
Counties.

Single-digit wind chills are expected across portions of Culberson
County and the Marfa Plateau this morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Single-digit wind chills are expected across portions of Culberson
County and the Marfa Plateau Tuesday morning.

High winds are possible Thursday through Friday evening in the
Guadalupe and Delaware Mountains.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eddy County Plains

When
January 8, 8:40 AM MST to 11:15 AM MST
Where
Eddy County Plains forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2024Every state in 2024This day in weather historyWarnings in New Mexico, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1159105.